Nebraska, 2023Drought in Nebraska, July 1 to 31, 2023
July 1 to 31, 2023 · NWS GLD · 1 event in 1 county or zone
The drought status for the month changed little for Red Willow County. Near to below normal rainfall occurred during the month for the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought status for the month changed little for Red Willow County. Near to below normal rainfall occurred during the month for the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 30, 11:19 PM CST, 41 minutes earlier.
Area forecast discussion, Jun 30, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1119 PM MDT Fri Jun 30 2023
.SHORT TERM...(This evening through Sunday)
Issued at 326 PM MDT Fri Jun 30 2023
Across the cwa this afternoon, the approach of thunderstorms from
the west is allowing for sunny skies east to transition to cloudy
skies with storms over western portions of the cwa. Temperatures are
in the 80s where clouds are absent, down to the 50s and 60s where
rain has occurred or is occurring. Winds are generally light except
in the vicinity of any storms.
For the remainder of the afternoon hours on into the evening, the
main wx threats will be on the potential for strong to severe storms
over the area. There are currently severe thunderstorm/flash flood
watches in effect in anticipation of the storms to bring about
damaging winds, large hail, isolated tornadoes and flash flooding
due to locally heavy rainfall.
Upper level trough is lifting northeastward along the periphery of
the H5 ridge that has been meandering over the south-central Plains
the past week. At the surface there are a couple weak lows over
eastern Colorado, providing the low level focus for storm
initiation, with decent instability per SPC Mesoscale analysis. PW
values are ranging from 1-1.5" along and east of the Colorado
border, and with reports coming in of locally heavy rainfall, expect
to see more as storms track east into the untapped airmass. Guidance
is showing a slow progression of precip through the cwa tonight with
the upper trough and surface low transitioning to wrap-around
moisture to continue rw/cloud chances at least through Saturday
morning before tapering off. H5 ridging will push east off the
Rockies providing NW flow aloft Saturday night into Sunday giving
the area dry conditions ahead of the next shortwave Sunday night.
For temps, with the remnant clouds/rain during at least the first
half of Saturday, expecting daytime highs to be impacted. Clearing
from southwest to the northeast will allow for a range from the
upper 70s to the lower 80s. With clearing through the day Sunday,
expecting warmer conditions with a range from the mid 80s to around
90F. Overnight lows will range from the 50s west into the lower 60s
east.
.LONG TERM...(Sunday night through Friday)
Issued at 240 PM MDT Fri Jun 30 2023
From the latest GFS and ECMWF model runs, a broad H5 ridge does
extend over a good.UPDATE...
Issued at 938 PM MDT Fri Jun 30 2023
Flash Flood Watch has been cancelled. The flash flood threat has
ended for the night as thunderstorms have moved out of the area.
However, some lingering flooding from earlier storms may persist
and Flood Warnings continue for some areas.
&& portion of the southern Plains backing west into
the 4-corners region. There will be northwest flow aloft over the
cwa transitioning to zonal flow by Tuesday night. On the northern
periphery of the ridge, several shortwaves are expected to
transition off the central Rockies, bringing chances for rw/trw
mainly during the afternoon and evening hours. Based on the latest
guidance though, the midweek timeframe will see the stronger
shortwaves to impact almost the entire cwa. The passage of these
shortwaves will be accompanied lee-side troughing to our west
transitioning to a surface low with an extending front. This will be
the focus for strong low level moisture feeding over the area, with
east-southeast flow and PW values ranging from 1-1.5" mainly over
the eastern portion of the cwa. Some of the far eastern portions
could even push close to 2.0". These high numbers will bring about
further hydro concerns as this amount of potential rainfall will
impact the cwa over the period with flooding concerns.
For temps, highs mainly in the 90s for Monday and Tuesday will give
way to a mix of 70s and 80s for the latter portion of the week, due
to more clouds/precip expected. For overnight lows, mainly 60s for
Sunday through Tuesday nights, warmest east. For Wednesday night
onward, a trend lower to a 50s and 60s mix.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1117 PM MDT Fri Jun 30 2023
VFR expected to prevail at both KGLD and KMCK through the TAF
period. There are low chances for an overnight shower at KMCK and
an afternoon thunderstorm on Friday, but confidence in directly
impacting the terminal during either time period are low at this
time.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...JN
AVIATION...024
Hazardous weather outlook, Jun 30, 9:31 PM CST, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
931 PM MDT Fri Jun 30 2023
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020345-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
931 PM MDT Fri Jun 30 2023 /1031 PM CDT Fri Jun 30 2023/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
The flash flood threat has ended for the night as thunderstorms have
moved out of the area. However, some lingering flooding from earlier
storms may persist and Flood Warnings continue for some areas.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Thunderstorms may form Tuesday afternoon and evening over the Tri-
State Area as a strong cold front moves through.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required.
In the hours before
Local storm report, Jun 30, 6:53 PM CST, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
653 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Hail 1 E Hill City 39.36N 99.83W
06/30/2023 E1.00 inch Graham KS Trained Spotter
Spotter reported quarter size hail 1 mile
east of Hill City. Time estimated via radar.
&&
VincentLocal storm report, Jun 30, 7:02 PM CST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
702 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 5 S Norton 39.77N 99.89W
06/30/2023 Norton KS Public
Facebook report indicating that a semi with
a load of cows was blown over on Highway
283, just south of Town Road Q. Time
estimated via radar.
&&
VincentLocal storm report, Jun 30, 7:11 PM CST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
711 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail 4 N Colby 39.45N 101.05W
06/30/2023 E1.00 inch Thomas KS Public
Report via Facebook.
&&
TTLocal storm report, Jun 30, 7:39 PM CST, 4 hours 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Goodland KS
739 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM Hail 3 E Vona 39.31N 102.69W
06/30/2023 E0.88 inch Kit Carson CO Trained Spotter
0139 PM Rain 3 E Vona 39.31N 102.69W
06/30/2023 M0.50 inch Kit Carson CO Trained Spotter
Rainfall total in 15 minutes.
0147 PM Tornado 7 N Seibert 39.39N 102.87W
06/30/2023 Kit Carson CO Storm Chaser
Storm chaser located about 6 miles N of
Seibert on Highway 59 reported a few brief
touchdowns/ground circulations between 1:45
and 1:50 pm MDT.
0200 PM Hail 8 N Seibert 39.41N 102.87W
06/30/2023 E0.70 inch Kit Carson CO NWS Employee
Off duty NWS employee reported dime size
hail 8 miles north of Seibert at 2 pm MDT.
0219 PM Tornado 8 NNW Stratton 39.41N 102.66W
06/30/2023 Kit Carson CO NWS Employee
Brief tornado , location estimated by radar.
Reported via Twitter.
0255 PM Hail 10 N Burlington 39.45N 102.26W
06/30/2023 E0.75 inch Kit Carson CO NWS Employee
Off-duty NWS employee reported dime size
hail accumulating to a depth of 2 inches on
Highway 385 about 10 miles north of
Burlington, CO.
0310 PM Hail 14 N Ruleton 39.54N 101.92W
06/30/2023 M1.75 inch Sherman KS Public
lots of hail that has broken branches,
windows.
0327 PM Hail 10 NNW Goodland 39.49N 101.75W
06/30/2023 E1.75 inch Sherman KS Public
Golf ball size hail on Highway 27 about 10
miles north of Goodland around 3:25 to 3:30
pm MDT. Time estimated via radar. Social
media report with picture.
0338 PM Tstm Wnd Gst 13 N Edson 39.52N 101.54W
06/30/2023 E60 MPH Sherman KS NWS Employee
Reported at least 60 mph with torrential
rain.
0338 PM Hail 13 N Edson 39.52N 101.54W
06/30/2023 E1.00 inch Sherman KS NWS Employee
0338 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
06/30/2023 M53 MPH Sherman KS ASOS
The ASOS in Goodland (KGLD) measured a 53
mph (46 knot) wind gust at 3:38 pm MDT (2138
UTC).
0340 PM Hail 2 ESE Goodland 39.33N 101.68W
06/30/2023 E0.50 inch Sherman KS NWS Employee
Off-duty NWS employee reported 0.50 inch
size hail on the southeast side of town in
Goodland.
0341 PM Tstm Wnd Gst 13 N Edson 39.52N 101.54W
06/30/2023 E80 MPH Sherman KS NWS Employee
Off-duty NWS employee estimated 80 mph
winds.
0341 PM Hail 13 N Edson 39.52N 101.54W
06/30/2023 M2.00 inch Sherman KS NWS Employee
Corrects previous hail report from 13 N
Edson. Hail up to 2 inches in diameter.
0341 PM Tstm Wnd Dmg 13 N Edson 39.52N 101.54W
06/30/2023 Sherman KS NWS Employee
Off-duty NWS employee followed-up to report
broken windows associated with wind-driven
hail. Additionally, a center pivot was blown
over. Power out.
0341 PM Tstm Wnd Gst 13 N Edson 39.52N 101.54W
06/30/2023 E70 MPH Sherman KS NWS Employee
Received from Facebook.
0343 PM Hail 1 NNE Goodland 39.37N 101.70W
06/30/2023 E0.25 inch Sherman KS NWS Employee
1 to 2 minutes of pea size hail observed at
NWS Goodland.
0403 PM Tstm Wnd Gst 1 NNW Edson 39.34N 101.55W
06/30/2023 E60 MPH Sherman KS Trained Spotter
Lots of pea-sized hail as well.
0413 PM Hail 3 S Atwood 39.77N 101.05W
06/30/2023 E0.50 inch Rawlins KS Public
Report from mPING: Half-inch (0.50 in.).
0417 PM Hail 4 N Colby 39.45N 101.05W
06/30/2023 E1.00 inch Thomas KS Public
Report via Facebook.
0425 PM Hail 4 N Colby 39.45N 101.05W
06/30/2023 E1.00 inch Thomas KS Public
Facebook report of quarter size hail 4 miles
north of Colby. Time estimated via radar.
0425 PM Tstm Wnd Gst 2 N Colby 39.42N 101.04W
06/30/2023 M60 MPH Thomas KS AWOS
The AWOS in Colby (KCBK) reported sustained
winds at 43 mph gusting to 60 mph (37G52
knots) at 425 pm MDT (2225 UTC). Note:
Dialed into AWOS.
0429 PM Tstm Wnd Gst 2 N Colby 39.42N 101.04W
06/30/2023 M64 MPH Thomas KS AWOS
The AWOS in Colby (KCBK) reported a wind
gust to 64 mph (56 knots) at 429 pm MDT
(2229 UTC). Note: Dialed into AWOS.
0434 PM Rain 4 SSE Atwood 39.76N 101.01W
06/30/2023 M0.60 inch Rawlins KS Trained Spotter
this rainfall amount was over about 20
minutes for approx 1.80 inch an hour
rainfall rate.
0440 PM Hail 8 S Oberlin 39.71N 100.53W
06/30/2023 E0.25 inch Decatur KS Public
Spotter reported pea size hail about 8 miles
south of Oberlin. Time estimated via radar.
0441 PM Flood 7 N Colby 39.49N 101.06W
06/30/2023 Thomas KS Public
Report from mPING: River/Creek overflowing;
Cropland/Yard/Basement Flooding.
0443 PM Flash Flood 7 N Colby 39.49N 101.06W
06/30/2023 Thomas KS Public
Social media report of water flowing over
Highway 25 near the intersection of County
Road Z.
0445 PM Tstm Wnd Gst 2 N Atwood 39.84N 101.04W
06/30/2023 M52 MPH Rawlins KS Mesonet
Mesonet station GW1727 ATWOOD.
0449 PM Tstm Wnd Gst 2 W Monument 39.10N 101.04W
06/30/2023 M58 MPH Logan KS Mesonet
Mesonet station UP841 1.9 W Monument (UPR).
0455 PM Tstm Wnd Gst 2 ESE Oakley 39.11N 100.82W
06/30/2023 M47 MPH Logan KS AWOS
The AWOS in Oakley (KOEL) measured sustained
winds at 39 mph gusting to 47 mph at 4:55 pm
MDT (2255 UTC). 4 mile visibility associated
with haze (presumably blowing dust).
0535 PM Hail 10 N Tasco 39.49N 100.27W
06/30/2023 E1.00 inch Sheridan KS Public
Facebook report of nickel to quarter size
hail 13 miles northeast of Hoxie. Time
estimated via radar.
0547 PM Flood Jennings 39.68N 100.29W
06/30/2023 Decatur KS Public
Public reported that flooding is ongoing in
the town of Jennings. This includes Highway
383, town roads and culverts in town.
0555 PM Hail Hill City 39.36N 99.85W
06/30/2023 E1.00 inch Graham KS Trained Spotter
Spotter reported quarter size hail and
estimated wind gusts up to 80 mph.
0557 PM Hail 1 E Hill City 39.36N 99.83W
06/30/2023 E1.00 inch Graham KS Trained Spotter
Spotter reported quarter size hail 1 mile
east of Hill City. Time estimated via radar.
0558 PM Tstm Wnd Gst 1 E Hill City 39.37N 99.83W
06/30/2023 M75 MPH Graham KS ASOS
The ASOS in Hill City (KHLC) measured
sustained winds at 51 mph (44 knots) gusting
to 64 knots (75 mph) at 2358 UTC.
0600 PM Tstm Wnd Dmg 5 S Norton 39.77N 99.89W
06/30/2023 Norton KS Public
Facebook report indicating that a semi with
a load of cows was blown over on Highway
283, just south of Town Road Q. Time
estimated via radar.
0602 PM Tstm Wnd Gst 1 E Hill City 39.37N 99.83W
06/30/2023 M79 MPH Graham KS ASOS
The ASOS in Hill City (KHLC) measured
sustained winds at 56 mph (49 knots) gusting
to 79 mph (69 knots) at 0002 UTC.
0610 PM Tstm Wnd Gst 1 N Bogue 39.37N 99.69W
06/30/2023 E75 MPH Graham KS Trained Spotter
Spotter estimated 75 mph wind gusts.
0610 PM Hail 2 WSW Nicodemus 39.38N 99.65W
06/30/2023 E1.00 inch Graham KS Trained Spotter
Spotter reported pea to quarter size hail.
Time estimated via radar.
&&
VincentLocal storm report, Jun 30, 7:46 PM CST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
746 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Tstm Wnd Dmg 5 N Hill City 39.44N 99.85W
06/30/2023 Graham KS Broadcast Media
report of at least 8 power poles blown
over/snapped from the this evenings storm.
&&
TTLocal storm report, Jun 30, 8:16 PM CST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
816 PM MDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 5 N Hill City 39.44N 99.85W
06/30/2023 Graham KS Emergency Mngr
Corrects previous tstm wnd dmg report from 5
N Hill City. As of 8 pm MDT, Graham County
emergency management reported up to 15 power
poles blown over or snapped by high winds.
No additional damage/reports known at this
time. Damage occurred around 6 pm MDT (00
UTC).
&&
VincentDrought, Red Willow
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Red Willow forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Rainfall amounts for the month ranged from one to three inches. This was near normal to two inches below the normal amount of three to four inches of rainfall for the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121202.